Hail, Elk
- When
- April 14, 5:02 PM EST
- Where
- Elk County, 1.04 mi E of Cartwright
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.270, -78.730
A severe thunderstorm produced quarter-sized hail in Brockport.
A cold front dropped southward across Central Pennsylvania during the afternoon and evening hours of April 14, 2024, accompanied by a line of showers and storms. The storms developed in a relatively dry environment, with plentiful shear and adequate CAPE.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold front dropped southward across Central Pennsylvania during the afternoon and evening hours of April 14, 2024, accompanied by a line of showers and storms. The storms developed in a relatively dry environment, with plentiful shear and adequate CAPE. Damaging winds were the primary issue, although there were two reports of quarter-sized hail. The storms weakened as they moved into southern Pennsylvania late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 14, 4:39 PM EST, 23 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 539 PM EDT Sun Apr 14 2024 .SYNOPSIS... -Severe thunderstorms are likely to develop late this afternoon through the evening in a corridor from eastern Ohio across the Allegheny Plateau into Central Pennsylvania -Continued mild with no rainfall expected Monday-Tuesday -Cooler temperature trend mid to late week with periods of rain && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Not a lot of moisture to work with, but storms have formed and moved into far northern PA. Adjusted grids some, but fcst holding up good. Severe watch up for much of the area until 03Z. More information below. Forecast mainly on track outside of relatively dry air, this could limit severe potential later this evening. A band of showers has formed to the north of the area, but generally expect storms to develop across the northern tier. Prev... Mainly clear skies have lead to a slight uptick in today's MaxTs due to enhanced surface warming early this afternoon. An initial round of light showers did bring some cooling to NE PA, still north of the I-80 corridor where the best instability will be in place later today. The warm front is beginning to make way through central PA and will allow for MaxTs and dewpoints to be on the increase for the next couple of hours. Later this afternoon, a surface cold front that will track generally north-to-south across the region. This cold front will bring an Enhanced (3/5) Risk of severe weather across central PA this evening. Hi-res model guidance continues to suggest convection to develop along this cold front and continue tracking across central PA later this afternoon and throughout the evening hours. Initial thoughts are that a broken line of storms will begin to impact the northern tier closer to the 19-20Z (3pm-4pm) timeframe with marginally severe conditions at the onset with damaging winds being the main hazard across this area. As this cold front approaches the Interstate 80 corridor, it will move into an area with increased instability, becoming more favorable for severe thunderstorms in the 21-22Z (5p-6p) timeframe. Around this timeframe, clusters of broken storms may organize into a narrow squall line with some potential for discrete modes near the surface trough. In an environment with favorable shear parameters and steep lapse rates at the low- and mid- levels, a couple of tornadoes and hail cannot be ruled out as this complex begins moving further to the south this evening, especially along and west of the I-99 corridor. Further to the east, slightly less shear will limit this potential but there is a non-zero chance of a small, weak tornado. Instability becomes slightly less favorable further to the south this evening; however, severe thunderstorms with damaging winds have the potential to continue through 02Z Monday (10pm Sunday) ad they continue moving through the southern tier. Drying conditions in the wake are expected Sunday night into Monday morning. Brief, heavy downpours are possible; however,the progressive storm motion is expected to limit short- duration flooding risk across much of the area. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... High pressure and low pwat air will bring fair and dry weather for early this week. Daytime highs remain mild for this time of year in the 60-75F range. Lows will trend warmer night/night from 35-45F Monday night to 45-55F Tuesday night. Forecast soundings on Monday show drier air aloft, with some potential of mixing down towards the sfc, thus have continued to lean towards lower dewpoints in this timeframe. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... A mild but wet week in store for much of the upcoming week. A cold front moves east of the area by Monday. An area of weak high pressure gives way to warm front on Wednesday, followed by an occluded front on Thursday. Main change to this section is cooler temperatures for Wednesday into Thursday, we had in the fcst earlier. After Thursday, several secondary cold fronts will move across the area with cooler temperatures by late week. While the showers will likely end by the start of the weekend, there will be the potential for colder temperatures and frost by then. Inserted patchy frost into the fcst for late Friday night across the north. No real signal for a 3 day period of much needed dry weather. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... VFR conditions continue to prevail ahead of a cold front approaching from the north. TSRA just ahead of the cold frontal passage will bring some potential for strong to severe storms and brief restrictions this evening. There is still some uncertainty on where storms will form given the relatively dry air in place. Hi-res guidance has outlined UNV/JST/AOO as the most likely airfields to experience TSRA, with MDT/LNS potentially experiencing SHRA late this evening. The most uncertainty lies at IPT, where SHRA seems the most likely outcome at this time. Any restrictions will likely remain above IFR thresholds, although a brief drop in vsby/cigs towards high-end IFR thresholds cannot be ruled out. Breezy-to-gusty winds will continue this afternoon before decreasing overnight after the cold frontal passage. LLWS remains possible along the Alleghenies (JST/AOO/UNV) between 00Z-06Z Monday before becoming less of a factor later in the overnight period. Outlook... Mon-Tue...Predominantly VFR. Tue PM...Thickening clouds, light rain and possible restrictions developing. Wed-Fri...SHRA/PM TSRA with brief restrictions expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Martin/NPB SHORT TERM...Steinbugl/NPB LONG TERM...Martin AVIATION...Banghoff/NPB
Hazardous Weather Outlook National Weather Service State College PA 506 PM EDT Sun Apr 14 2024 PAZ035-036-056>059-063>066-151100- Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 506 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A few strong storms will be possible late this evening, as a cold front over the southern tier of New York state moves southward. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ005-006-010>012-017>019-024>028-033-034-037-041-042-045-046- 049>053-151100- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 506 PM EDT Sun Apr 14 2024 ...SEVERE THUNDERSTORM WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-151100- Warren- 506 PM EDT Sun Apr 14 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
Special Weather Statement
National Weather Service State College PA
451 PM EDT Sun Apr 14 2024
PAZ004-005-010-142115-
McKean PA-Warren PA-Elk PA-
451 PM EDT Sun Apr 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELK...SOUTHEASTERN
WARREN AND SOUTHWESTERN MCKEAN COUNTIES THROUGH 515 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving southeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kane, Johnsonburg, Sheffield, Wetmore, Wilcox, James City, Ludlow,
East Branch Dam, Kinzua Dam, Westline, Mount Jewett, and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4168 7839 4142 7863 4160 7896 4162 7896
4162 7901 4172 7919 4187 7902
TIME...MOT...LOC 2051Z 296DEG 51KT 4176 7898
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BeatyThe State College radar (KCCX), 72 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
13 thunderstorm wind, 5 strong wind, 4 hail, 2 lightning. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail in Brockport.
A severe thunderstorm producing winds estimated at 75 mph blew a roof off of a building, knocked down trees and wires, and damaged a home in Avis.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in McElhattan.
A severe thunderstorm with winds estimated near 60 mph knocked down a large tree and took down wires along with knocking down some larger limbs near Montoursville.
A thunderstorm produced lightning that struck a house on the 1200 block of Broad Street in Montoursville and caused damage.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto power lines near Jacksonville.
A severe thunderstorm with winds estimated near 60 mph knocked down a tree and wires in Hughesville.
A thunderstorm producing winds estimated near 50 mph knocked down some larger limbs in and along Interstate 80 southeast of Mill Hall.
A severe thunderstorm produced quarter-sized hail in Mahaffey.
A severe thunderstorm with winds estimated at 60 mph knocked down multiple trees across roads in Milton.
A severe thunderstorm with winds estimated at 60 mph knocked down multiple trees across roads in Lewisburg.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Brush Valley Road northeast of Centre Hall.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Fox Hill Road northeast of Toftrees.
A severe thunderstorm produced wind gusts measured at 59 mph at Penn Valley Airport in Selinsgrove.
A thunderstorm produced penny-sized hail in Sunbury.
Lightning with a thunderstorm struck a tree near a residence on Rosemont Drive in Pine Grove Mills with a fire spreading onto the second floor of the home.
A thunderstorm produced penny-sized hail south of Brockport.
A severe thunderstorm with winds estimated at 60 mph caused minor damage to shingles on a roof in Lewistown.
A severe thunderstorm producing winds estimated near 60 mph knocked down signs and blew them into the eastbound lane of US 322 impacting traffic near Mifflintown.
A severe thunderstorm with winds estimated at 60 mph knocked down a tree that blocked lanes of State Route 322 near Thompsontown.
Outflow from a line of storms produced gusty winds estimated near 45 mph that knocked down tree limbs in and around Cornwall.
Outflow from a line of storms produced gusty winds estimated near 50 mph that knocked down trees and wires in Carlisle.
Outflow from a line of storms produced gusty winds estimated near 45 mph that knocked down multiple tree limbs in and around Hogestown.
Outflow from a line of storms produced gusty winds estimated near 45 mph that knocked down a tree onto University Avenue in Mechanicsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165511, 1165531, 1165513, 1165537, 1165514, 1165519, 1165687, 1165901, 1165515, 1165536, 1165539, 1165517, 1165532, 1165529, 1165535, 1165533, 1165534, 1165671, 1165902, 1165672, 1165685, 1165675, 1165682, 1165679.